Try it
General Medicine · Endocrinology and diabetes: antithyroid drug agranulocytosis
Sample itemA woman started on carbimazole for Graves disease five weeks ago develops fever and a severe sore throat. What is the best next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Stop carbimazole and check the neutrophil count urgently
Agranulocytosis is a rare but serious reaction to thionamides, usually in the first three months. Patients are warned to report fever or sore throat at once. The drug is stopped, a full blood count is checked and, if neutropenic, broad-spectrum antibiotics are started, and alternative treatment such as radioiodine or surgery is planned.
Option by option
A. Continue carbimazole and give throat lozenges
Continuing the drug risks fatal sepsis in a neutropenic patient.
B. Add oral prednisolone and continue carbimazole
Steroids do not reverse drug-induced agranulocytosis and continuing the culprit drug is unsafe.
C. Stop carbimazole and check the neutrophil count urgently (correct)
Correct. Suspected agranulocytosis needs the drug stopped and an urgent blood count.
D. Switch immediately to propylthiouracil
Propylthiouracil cross-reacts with carbimazole and may cause agranulocytosis too.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…